Management of dermatologic toxicities from epidermal growth-factor receptor inhibitors (EGFRIs) is best tailored to the type of skin lesions present, extent of body surface involvement, and anatomic location affected. Although few randomized trials have been undertaken to address treatment of skin, hair, or nail side effects to this class of drugs, some basic principles of therapy based on experience of referral centers can help mitigate these toxicities and ensure consistent EGFRI administration and maintenance of patient quality of life. Patient education as to the expected EGFRI side effects and early physician intervention when these side effects appear can improve outcomes. Two dermatologists who treat high numbers of patients affected by these EGFRI-induced cutaneous side effects submit their recommendations for management.
The dermatologic side effects of epidermal growth factor receptor inhibitors (EGFRIs) may be associated with significant pain and pruritus, as well as patient anxiety related to the cosmetic disturbance produced by this cancer therapy (Figure 1). This may negatively impact quality of life and compromise patient compliance to anticancer therapy. Thus, it is important to educate patients on these potential dermatologic events, and to provide effective treatment options for minimizing the progression and severity of such skin toxicity. Ideally, EGFRI dose modification and/or discontinuation, which was reported in 9% to 17% of patients in pivotal studies,[3,4] would not be necessary. In the postapproval setting, up to 32% of providers reported discontinuing EGFRI therapy due to rash; 76% of those surveyed stated that administration of the EGFRI was held at some point during therapy. There is an overwhelming need for improved management strategies as more patients are undergoing this form of targeted cancer therapy.
Numerous anecdotal reports on the successful management of the cutaneous side effects of EGFRI therapy have led to several controlled studies currently underway and two that have been completed (Table 1). Treatment is best tailored to the type of skin lesions, severity of the lesions, and anatomic site affected by the EGFRI treatment. Knowledge of the chronology and appearance of skin toxicities is key, as it allows for early recognition of these cutaneous side effects and ensures prompt therapy (Figure 2). A multidisciplinary approach with frequent follow-ups (every 2 to 4 weeks until resolution) is advisable so that treatment is optimized and the likelihood of EGFRI drug discontinuation is minimal.
The recommendations set forth below are generated from the experiences of dermatologists who encounter patients treated with EGFRI agents in different clinical settings: a dermatologist who practices in a referral center for cutaneous toxicities (M. Lacouture, SERIES clinic) and a dermatologist who specializes in the evaluation of hospital inpatients with dermatologic complaints (J. Cotliar, David Geffen School of Medicine at UCLA).
Mario E. Lacouture has received honoraria from OSI Pharmaceuticals, Imclone Systems. Jonathan Cotliar has served as a consultant for Amgen; Edith Mitchell has served as a consultant for Genentech, Sanofi-Aventis, Pfizer; received honoraria from Genentech, Sanofi-Aventis, Pfizer; and received research funds from Sanofi-Aventis, Pfizer.
Funding for this supplement was provided by Amgen.
1. Lacouture M, Lai S, Rademaker A, et al: Patterns of management of rash associated with epidermal growth factor receptor inhibitors (EGFRIs): A national practice survey (abstract 14081). J Clin Oncol 25(suppl 18S), 2007 (slide presentation available at www.asco.org).
2. Wagner L, Lai S, Aneja P, et al: Development of a functional assessment of side effects to therapy (FAST) questionnaire to assess dermatology-related quality of life in patients treated with EGFR inhibitors (EGFRIs): The FAST-EGFRI (abstract 19532). J Clin Oncol 25(suppl 18S), 2007 (slide presentation available at www.asco.org).
3. Shepherd F, Rodrigues P, Ciuleanu T, et al: Erlotinib in previously treated non-small cell lung cancer. N Engl J Med 353:123-132, 2005.
4. Cunningham D, Humblet Y, Siena S, et al: Cetuximab monotherapy and cetuximab plus irinotecan in irinotecan-refractory metastatic colorectal cancer. N Engl J Med 351:337-345, 2004.
5. Lacouture M, Basti S, Patel J, et al: The SERIES clinic: An interdisciplinary approach to the management of toxicities of EGFR inhibitors. J Support Oncol 4:236-238, 2006.
6. Shah N, Kris M, Pao W, et al: Practical management of patients with non-small cell lung cancer treated with gefitinib. J Clin Oncol 23:165-174, 2005.
7. Brazzini B, Pimpinelli N: New and established topical corticosteroids in dermatology: Clinical pharmacology and therapeutic use. Am J Clin Dermatol 3:47-58, 2002.
8. Alexandrescu D, Vaillant J, Dasanu C: Effect of treatment with a colloidal oatmeal lotion on the acneform eruption induced by epidermal growth factor receptor and multiple tyrosine-kinase inhibitors. Clin Exp Dermatol 32:71-74, 2007.
9. Cortesi E, DePasquale C, D'Auria G, et al: management of cutaneous adverse effects during treatment with ZD1838 in advanced non-small cell lung cancer (NSCLC): surprising efficacy of early local treatment (abstract 7100). Proc Am Soc Clin Oncol 23:628, 2004 (slide presentation available at www.asco.org).
10. Lee H, Ciancio S, Tuter G, et al: Subantimicrobial dose doxycycline efficacy as a matrix metalloproteinase inhibitor in chronic peridontitis patients is enhanced when combined with a non-steroidal anti-inflammatory drug. J Periodontol 75:453-463, 2004.
11. Neiman G, Zerler B: A role for the anti-inflammatory properties of tetracyclines in the prevention of acute lung injury. Curr Med Chem 8:317-325, 2001.
12. Golub L, Lee H, Ryan M, et al: Tetracyclines inhibit connective tissue breakdown by multiple non-antimicrobial mechanisms. Adv Dent Res 12:12-26, 1998.
13. Lynch TJ, Kim ES, Eaby B, et al: Epidermal growth factor receptor inhibitor-associated cutaneous toxicities: an evolving paradigm in clinical management. Oncologist 12:610-621, 2007.
14. Gutzmer R, Werfel T, Mao R, et al: Successful treatment with oral isotretinoin of acneiform skin lesions associated with cetuximab therapy. Br J Dermatol 153:849-851, 2005.
15. Jacot W, Bessis D, Lorda E, et al: Acneiform eruption induced by epidermal growth factor receptor inhibitors in patients with solid tumors. Br J Dermatol 151:238-241, 2004.
16. Fehrenbacher J, Taylor C, Vasko M, et al: Pregabalin and gabapentin reduce release of substance P and CGRP from rat spinal tissues only after inflammation or activation of protein kinase C. Pain 105:133-141, 2003.
17. Porzio G, Aielli F, Verna L, et al: Efficacy of pregabalin in the management of cetuximab-related itch. J Pain Symptom Manage 32:397-398, 2006.
18. Smit J, Bauland C, Wijnberg D, et al: Pulsed dye laser treatment, a review of indications and outcome based on published trials. Br J Plast Surg 58:981-987, 2005.
19. Lacouture M: Mechanisms of cutaneous toxicities to EGFR inhibitors. Nat Rev Cancer 6:803-812, 2006.
20. Lacouture M, Lai S: The PRIDE (Papulopustules and/or paronychia, Regulatory abnormalities of hair growth, itching, and dryness due to epidermal growth factor receptor inhibitors) syndrome. Br J Dermatol 155:852-854, 2006.
21. Jatoi A, Rowland K, Sloan JA, et al: Does tetracycline prevent/palliate epidermal growth factor receptor (EGFR) inhibitor-induced rash? A phase III trial from the North Central Cancer Treatment Group (N03CB). J Clin Oncol 25(18S):494s, 2007 (abstract LBA9006).
22. Agero AL, Scope A, Myskowski P, et al: Prophylaxis with systemic minocycline and topical tazarotene for the cetuximab associated acne-like eruption (abstract). J Am Acad Dermatol 56:508, 2007 (abstract 42).